Iowa, 2008

Hail and Damaging Winds in Iowa, June 9 to 10, 2008

June 9 to 10, 2008 · NWS DMX · 11 events in 5 counties and zones

A weak trough of low pressure pushed southeast across Iowa during the afternoon of the 9th. The airmass became unstable during maximum heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
$40,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak trough of low pressure pushed southeast across Iowa during the afternoon of the 9th. The airmass became unstable during maximum heating. The lifted index fell to around -4 C. with about 1000 J/kg of CAPE. The freezing level was lower than the past several days and was between 10,000 and 10,500 feet. The airmass became somewhat drier and the sounding exhibited an inverted V appearance. A scattered line of thunderstorms formed along the trough axis by late afternoon. Brief heavy rain occurred with the storms, along with hail of up to an inch in diameter and wind gusts to around 60 MPH. During the evening, a short wave pushed northeast across the state, setting off a second line of storms. These storms also produced wind gusts as high as 60 MPH and hail up to an inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 9, 1:35 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 9, 1:35 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
235 PM CDT MON JUN 9 2008

.DISCUSSION...
12 TO 15Z MORNING SFC ANALYSIS SHOWS WEAKENING BOUNDARY OVER
WI..IA..KS SOUTHWEST TO OK WITH MOISTURE POOLED SOUTH OF THE FRONT
AND DRIER AIR TO THE NORTH. ANOTHER COOL FRONT ASSOCIATED WITH THE
UPPER LVL SYSTEM TRACKING ACROSS CANADA HAS SWUNG EAST ACROSS THE
DAKOTAS AND MN. MAIN FOCUS OF THUNDER WILL REMAIN JUST SOUTHEAST OF
THE STATE TODAY. MODELS IN AGREEMENT OVER THE NEXT 24 TO 36 WITH
EVOLUTION OF NEXT LEE SIDE TROUGH EXPECTED TO IMPACT THE AREA WED
THROUGH FRIDAY. A MUCH NEEDED BREAK IN RAIN EXPECTED THROUGH
TOMORROW EVENING FOR MOST OF THE REGION EXCEPT FOR THE FAR NORTH
WHERE SOME SCT THUNDER MAY DEVELOP LATE TUES AFTERNOON ALONG AXIS OF
THETAE ADVECTION. BY TUES NIGHT LLJET BEGINS TO INCREASE OVER THE
REGION WITH INCREASING SFC MOISTURE. LOOKS LIKE NOCTURNAL THUNDER
WILL BE ONGOING BY AM HOURS OVER WESTERN/CENTRAL SECTIONS OF THE
STATE WITH POSSIBLE QUICK HIT AT QPF OF .25 TO .50 OR SO OVER THOSE
AREAS BEFORE THE OVERNIGHT CONVECTION WEAKENS WITH TIME. AS THE
FORECAST AREA BECOMES CAPPED WITH H700 10C LID...EXPECT MOST OF THE
THUNDER TO REMAIN NORTH OF THE AREA THROUGH THE AFTERNOON HOURS WITH
SIGNIFICANTLY MORE UNCOMFORTABLE DAY ON THE WAY FOR THE REGION. AS
THE FRONT APPROACHES FOR WED NIGHT AND THURS...THUNDER CHANCES WILL
INCREASE WITH BETTER CHANCES FOR HEAVY RAINFALL ONCE AGAIN. MODELS
AT ODDS ON TIMING OF FRONTAL EXIT...AND FAVOR THE SLOWER EURO/GEM
OVER THE MORE PROGRESSIVE GFS...ESPECIALLY WITH THE STRENGTH OF THE
EASTERN RIDGE OF HIGH PRESSURE CURRENTLY ANCHORED OVER THE SOUTHEAST
US. TEMPS TO BE ON THE INCREASE OVER THE NEXT TWO DAYS...ESPECIALLY
WED AS THE WARM SECTOR OVERTAKES THE AREA. DEW POINTS WILL AGAIN
CLIMB INTO THE LOWER 70S AS WELL MAKING FOR UNCOMFORTABLE
CONDITIONS. CAPE TO RISE OVER 3000 J/KG BY WED PM WITH WEAK CAP OVER
THE AREA. SCT THUNDER STILL A GOOD BET FOR THE DAYTIME HOURS MOST
AREAS. BEST BULK SHEAR WED NIGHT AND THUR BEHIND THE FRONT WHICH
WILL SUPPORT HEAVY RAIN WITH STORMS ALONG THE BOUNDARY WITH SVR OUT
AHEAD OF IT. OVER THE WEEKEND THE FLOW TURNS MORE WEST
NORTHWESTERLY. NORMALLY A GOOD THING...BUT SOME INDICATION THAT A
FEW WAVES WILL TRANSITION SOUTHEAST FROM CANADA AND BRING SCT STORMS
TO THE AREA SAT NIGHT THROUGH MONDAY. AT THIS TIME...THE DEEPEST
MOISTURE WOULD LIKELY REMAIN SOUTH OF THE REGION WHICH WOULD
DECREASE HEAVY RAINFALL CHANCES...BUT LEAVE THE DOOR OPEN FOR MORE
SCT SVR STORMS THROUGH THE PERIOD AS WEAK SYSTEMS WIGGLE SOUTHEAST
WITH TIME. 12Z GFS IS NOW SHOWING A SIMILAR SCENARIO FOR SCT STORMS
AFTER THE WED-FRI EVENT...THOUGH THE TIMING IS NOT IN CONCERT WITH
THE OTHER MODELS...THOUGH CONFIDENCE IN TIMING IS ALWAYS AN ISSUE
AFTER 5 DAYS. AT LEAST THE PATTERN CHANGING TO A SLIGHTLY MORE
NORTHWEST FLOW WILL ALLOW FOR A FEW BREAKS FROM TIME TO TIME
PROVIDED THE SOUTHWEST US RIDGE DOES NOT BULGE NORTH AND INTENSIFY
THE WESTERLIES. TEMPS FOR THE EXTENDED HAVE BEEN DECREASED WITH
EXPECTED DROP IN THICKNESS...AND LIKELIHOOD THAT EITHER MORE CLOUDS
OR SLIGHTLY COOLER AIR WILL BE IN THE NEIGHBORHOOD.

&&

.AVIATION...09/18Z
VFR CONDITIONS WL REMAIN WIDESPREAD ACRS CNTRL IA THROUGH THE
PERIODS WITH WESTERLY SFC FLO.

&&

 .DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

REV
Hazardous weather outlook, Jun 9, 4:36 AM CST, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
536 AM CDT MON JUN 9 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-101100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
536 AM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE ARE MINIMAL CHANCES FOR THUNDERSTORMS OVER WESTERN IOWA
OVERNIGHT TONIGHT. THE SEVERE WEATHER POTENTIAL IS QUITE LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES INCREASE SOMEWHAT OVER THE NORTHERN HALF OF
THE STATE TUESDAY AND TUESDAY NIGHT. THE POTENTIAL FOR SEVERE
WEATHER CANNOT BE RULED OUT...BUT IT IS AGAIN RATHER LOW.

MORE SIGNIFICANT THUNDERSTORM CHANCES RETURN TO THE FORECAST FOR
WEDNESDAY AND THURSDAY. SEVERE WEATHER IS POSSIBLE IN THE FORM OF
LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES. HEAVY RAINS
MAY OCCUR AS WELL...ESPECIALLY OVER THE NORTHWEST THIRD OF IOWA.
WITH SOILS QUITE SATURATED ANY HEAVY RAINS...WHICH MAY EXCEED
SEVERAL INCHES LOCALLY...MAY CAUSE EXISTING FLOODING TO PERSIST OR
WORSEN OR DEVELOP IN OTHER AREAS.

CHANCES FOR THUNDERSTORMS ALSO EXIST IN SOME PARTS OF THE STATE
FRIDAY AND AGAIN ON SUNDAY. THE SEVERE WEATHER AND HEAVY RAIN
POTENTIAL HEADING INTO THE WEEKEND IS YET TO BE DETERMINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND AGAIN ON THURSDAY.

SMALL

The radar

The Des Moines radar (KDMX), 76 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Marion

When
June 9, 5:14 PM CST
Where
Marion County, 0.86 mi NW of Durham
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.330, -92.980

Heavy Rain, Taylor

When
June 9, 5:19 PM CST to 6:19 PM CST
Where
Taylor County, 2.6 mi SW of Bedford Arpt
Reported by
Trained Spotter
Coordinates
40.600, -94.750

Rainfall in the past hour was 1.25 inches.

Hail, Taylor

When
June 9, 5:22 PM CST
Where
Taylor County, 2.6 mi SW of Bedford Arpt
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.600, -94.750

Hail, Taylor

When
June 9, 6:12 PM CST
Where
Taylor County, 3.73 mi E of Bedford Arpt
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.640, -94.650

Dime to Nickel size hail.

Hail, Sac

When
June 9, 6:44 PM CST
Where
Sac County, 0.51 mi W of Nemaha
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.520, -95.090

Thunderstorm Wind, Jasper

When
June 9, 11:15 PM CST
Where
Jasper County, 0.86 mi NE of Colfax
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
41.680, -93.240

The Jasper County Sheriff reported dime size hail also with this storm.

Hail, Jasper

When
June 9, 11:20 PM CST
Where
Jasper County, 1.48 mi SSW of Prairie City
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.580, -93.240

Hail, Jasper

When
June 9, 11:23 PM CST
Where
Jasper County, 0.86 mi SW of Prairie City
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.590, -93.240

Winds gusted to 45 MPH also.

Thunderstorm Wind, Jasper

When
June 9, 11:32 PM CST
Where
Jasper County, Monroe
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.520, -93.100

Hail, Jasper

When
June 9, 11:46 PM CST
Where
Jasper County, 0.86 mi SE of Galesburg
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.540, -92.940

Hail, Poweshiek

When
June 10, 12:15 AM CST
Where
Poweshiek County, 3.45 mi N of Malcolm
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.750, -92.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93116, 93124, 93117, 93118, 93119, 93125, 93120, 93121, 93126, 93122, 93123.